Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2024, 11:59 AM CDT for Lyon County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 11:59 AM CDT (16:59 UTC)
- Expired
- Jun 22, 2024, 12:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:59 AM CDT | TSTM WND DMG | Lynd, MN | Multiple trees blown down by winds estimated at 60 to 70 mph. Some downed trees had trunk diameters as large as 4 feet. |
| Jun 22, 11:59 AM CDT | HAIL 1 | Lynd, MN | Quarter sized hail stripped a lot of leaves. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399
WUUS53 KFSD 221659
SVRFSD
MNC083-221730-
/O.NEW.KFSD.SV.W.0076.240622T1659Z-240622T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
1159 AM CDT Sat Jun 22 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in southwestern Minnesota...
* Until 1230 PM CDT.
* At 1159 AM CDT, a severe thunderstorm was located near Camden State
Park, or near Marshall, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marshall around 1205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4428 9559 4433 9596 4450 9598 4452 9560
TIME...MOT...LOC 1659Z 271DEG 33KT 4438 9585
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin1 follow-up statement
949 WWUS53 KFSD 221728 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD Issued by National Weather Service Aberdeen SD 1228 PM CDT Sat Jun 22 2024 MNC083-221737- /O.EXP.KFSD.SV.W.0076.000000T0000Z-240622T1730Z/ Lyon MN- 1228 PM CDT Sat Jun 22 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY WILL EXPIRE AT 1230 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. && LAT...LON 4428 9559 4433 9596 4450 9598 4452 9560 TIME...MOT...LOC 1727Z 271DEG 33KT 4438 9550 $$ Parkin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:26 AM CDT, 33 minutes earlier. Its key messages:
- Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by early to mid afternoon.
- A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening.
- Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist.
Area forecast discussion, Jun 22, 11:26 AM CDT, 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Sioux Falls SD Issued by National Weather Service Aberdeen SD 1126 AM CDT Sat Jun 22 2024 .KEY MESSAGES... - Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by early to mid afternoon. - A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening. - Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins. - Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals. - Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist. && .UPDATE... Issued at 1121 AM CDT Sat Jun 22 2024 Still some shower and thunderstorm activity occurring across mainly the northern part of the CWA, but some shower activity extends as far south as the Sioux Falls area. Expect this activity to continue to push east and exit the area by early to mid afternoon. No changes made to winds or temperatures at this time. && .DISCUSSION... Issued at 355 AM CDT Sat Jun 22 2024 TODAY: Lingering showers and thunderstorms over northwestern Iowa and central Minnesota will continue to push off to the east this morning. Another round of showers and thunderstorms is possible as a surface low and associated cold front move through late this morning. The better environment for thunderstorms is located over central Iowa. However, there is 500-800 J/kg of elevated instability to work with. If convection does initiate, the main threats will be moderate to briefly heavy rainfall, possibly some small hail, and wind gusts to 50 mph. These storms should be east of the area by late afternoon. Clouds will decrease from west to east and we may catch a few peaks of sunshine before sunset. Highs for this afternoon look to be in the mid to upper 70s with a few 80s along the Missouri River counties. A pleasant overnight follows with mostly clear skies and lows in the lower 60s. SUNDAY: For Sunday, a weak high pressure ridge builds in from the west. With rising heights we can expect a sunny day with warm temperatures in the 80s, with the warmest temperatures again along the Missouri River counties. Lows will be warm in the mid to upper 60s. Late Sunday into early Monday, there is a low (<30%) probability of some light showers. Confidence is low due to low agreement in guidance. If showers develop, they will remain light, producing a trace to a tenth or two. MONDAY: Flow aloft becomes more zonal for Monday. Strong WAA and southwesterly winds warm the 850mb temperatures into the upper 20s Celsius! Good mixing will kick the highs up into low to mid 90s F at the surface. Along with good mixing come gusty winds. Look for winds to be southerly becoming southwesterly sustained at 15-20 mph with gusts 25-30 mph by afternoon. A subtle mid-level wave and associated cold front moves through late Monday into early Tuesday bringing a chance for some showers and thunderstorms. Elevated instability is sufficient to produce a few storms that could become strong to severe. At this time model agreement is low, and therefore confidence in thunderstorm development is low. Monday night lows will be warm, in the upper 60-70s. TUESDAY-SATURDAY: A series of short waves bring multiple rounds of showers through Thursday. An upper trough approaches from the west Thursday afternoon bringing our next chance for strong to severe thunderstorms. Models are in fairly good agreement in the development of the low pressure system, but they differ greatly in timing and track. Definitely one to keep an eye on, especially after the recent rains. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 616 AM CDT Sat Jun 22 2024 IFR fog and stratus continues to spread into portions of southeast SD and southwest MN early this morning, including near Huron and Sioux Falls. Further south, low VFR conditions should linger through mid morning until IFR to MVFR stratus overspreads the region through at least mid day. Conditions should improve this afternoon as a passing cold front sweeps through, lifting ceilings some and turning winds northwest. Isolated showers and storms will persist in the region through mid afternoon. By this evening, drier VFR conditions will prevail. && .HYDROLOGY... Issued at 244 PM CDT Fri Jun 21 2024 The flood watch has been extended for portions of southeastern South Dakota, southwestern Minnesota, and northwestern Iowa. Additional showers and thunderstorms are expected to develop this afternoon and push east over an area already experiencing significant flooding. Additional rainfall totals of 0.25 to 0.5 inches are expected. Though these totals are not considered heavy rainfall, the situation over this area is already such that any additional rainfall over a few tenths will exacerbate an already serious situation. In addition, river levels are expected to continue to rise over the next 12 to 24 hours as the rainfall drains from the surrounding area into the water ways. Widespread moderate to major flooding is expected with some river basins seeing potently record breaking peaks. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Flood Watch until 7 PM CDT this evening for SDZ062-067. MN...Flood Watch until 7 PM CDT this evening for MNZ081-089-090-098. IA...Flood Watch until 7 PM CDT this evening for IAZ001>003-012>014. NE...None. && UPDATE...Parkin DISCUSSION...AJP AVIATION... HYDROLOGY...AJP
Hazardous weather outlook, Jun 22, 4:20 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Sat Jun 22 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-230930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 420 AM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few more scattered showers with an occasional rumble of thunder will be possible through the late afternoon. Additional accumulation of a few tenths for areas west of I-29. East of I-29 can expect additional accumulation of 0.25 to 0.5 inches. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Ongoing flooding concerns will continue over the next few days as rainfall drains from the surrounding area into the waterways. More scattered showers and storms will be possible by Sunday night, though the threat is low (<30%). A better chance for a few strong to severe thunderstorms is possible Monday night into Tuesday morning. A few storms may become severe with large hail and damaging wind gusts being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 11:07 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1107 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 WNW Gregory 43.24N 99.43W
06/22/2024 M3.48 Inch Gregory SD CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 11:10 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1110 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Spirit Lake 43.42N 95.14W
06/22/2024 M6.69 Inch Dickinson IA CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 11:13 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1113 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 4 ENE Salem 43.74N 97.31W
06/22/2024 M5.35 Inch McCook SD CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 11:45 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1145 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain Remsen 42.81N 95.98W
06/22/2024 M1.66 Inch Plymouth IA CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 11:54 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1154 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Lake Wilson 44.00N 95.95W
06/22/2024 M3.21 Inch Murray MN CO-OP Observer
3 day rainfall total.
&&
TRMLocal storm report, Jun 22, 11:58 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1158 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 1 SE Vermillion 42.77N 96.91W
06/22/2024 M0.98 Inch Clay SD Cocorahs
Cocorahs station SD-CY-10 Vermillion 1.4 SE.
3 day rainfall total.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:06 PM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 4 hr |
| Jun 21, 7:33 PM CDT | Flash Flood Warning | FSD | Rock | 4 hr |
| Jun 22, 1:30 AM CDT | Areal Flood Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 59 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
| Jun 22, 7:10 AM CDT | River Flood Warning | FSD | Pipestone | 21 days |
| Jun 22, 8:34 AM CDT | Areal Flood Warning | FSD | Cottonwood | 25 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.